Clinical Features of Opiates Poisoning

In this article, we will discuss the Clinical Features of Opiates Poisoning. So, let’s get started.

Clinical Features

High doses of opiates (oral or I.V.) can result in overdosage or poisoning. This occurs in 50% opiates dependent persons especially with the use of more potent drugs such as fentanyl. Toxic symptoms appear when it is consumed 20 times the required dose. The typical symptoms of intoxication syndrome occur immediately after I.V. overdose. The signs and symptoms include euphoria, depressed respiration (slow and shallow breathing), constriction of pupils (pupils get dilated if brain damage occurs), hypotension, bradycardia, hypothermia, and stupor or coma. If not treated immediately then respiratory depression, pulmonary edema, cardiorespiratory arrest, and death can occur.

Methadone has been associated with prolonged QT interval and torsades de pointes. Tramadol, propoxyphene, dextromethorphan and meperidine can cause seizures. The duration of effect of opiate varies from few hours (heroine) to days (methadone).

Advertisements

3 thoughts on “Clinical Features of Opiates Poisoning

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.